The Paracetamol Dilemma
WELLINGTON – Paracetamol (known as acetaminophen in the United States) is one of the world’s most commonly used drugs. It is the preferred medication for relieving fever and pain because of its safety profile. However, 10 years ago, a hypothesis was proposed that the use of paracetamol may increase the risk of developing asthma. It was suggested that a change from the use of aspirin to paracetamol among children in the US during the 1980’s may have contributed to the increasing prevalence of childhood asthma noted during this period.
Substitution of paracetamol for aspirin, researchers proposed, may have led to an enhanced allergic immune response, thereby increasing susceptibility to asthma and other allergic disorders. Since then, a number of epidemiological studies have reported an association between asthma and exposure to paracetamol in the womb, in childhood, and in adulthood. These studies led to the suggestion that the use of paracetamol may represent an important risk factor in the development of asthma.
The latest evidence to support this hypothesis comes from a large international epidemiological study of childhood asthma that was recently published in the medical journal The Lancet . This analysis, from the International Study of Asthma and Allergies in Childhood (ISAAC), involved more than 200,000 six- and seven-year-old children from 73 centers in 31 countries. The children’s parents or guardians completed written questionnaires about current symptoms of asthma, rhinitis (hayfever), and eczema, and about several risk factors, including use of paracetamol for fever in the child’s first year of life and frequency of paracetamol use in the past 12 months.
The study identified that the reported use of paracetamol for fever in the first year of life was associated with symptoms of asthma in the six- and seven-year-old children. The association was present in all major regions of the world, with an estimated 46% increased risk following adjustment for other risk factors.
A dose-dependent association between asthma symptoms at 6-7 years and paracetamol use in the previous 12 months was also observed. Similar associations were observed between the use of paracetamol and the risk of severe asthma symptoms. The proportion of asthma cases that could be attributed to exposure to paracetamol was calculated to be between 22% and 38%.
Paracetamol use both in the first year of life and in children aged 6-7 was also associated with an increased risk of symptoms of rhinitis and eczema. This suggests that the potential effect of paracetamol is not restricted to the airways and may affect a number of organ systems.
Subscribe to PS Digital
Access every new PS commentary, our entire On Point suite of subscriber-exclusive content – including Longer Reads, Insider Interviews, Big Picture/Big Question, and Say More – and the full PS archive.
Identifying the potential mechanisms that might underlie the association between paracetamol and asthma (and other allergic disorders) was not a part of this study. But other researchers have proposed a number of plausible mechanisms, primarily related to paracetamol’s negative effect on the body’s ability to withstand oxidant stress and its potential enhancement of the allergic immune response.
The authors emphasised that causality could not be established from a retrospective study of this design due to the numerous potential biases that may confound the association. For example, it is known that viral respiratory tract infections in infancy such as respiratory syncytial virus (RSV) are associated with an increased risk of asthma in later childhood and that paracetamol use for such episodes could have caused confounding in the study.
The study has contributed to the debate as to whether it is beneficial to treat fever in children, an issue comprehensively reviewed by Fiona Russell and colleagues in the Bulletin of the World Health Organization. They propose that the available scientific evidence suggests that fever is a universal, ancient, and usually beneficial response to infection, and that its suppression under most circumstances has few if any demonstrable benefits.
On the contrary, they suggest that suppressing fever may occasionally produce harmful effects, and conclude that widespread use of drugs to reduce fever should not be encouraged. They recommend that in children their use should be restricted to situations of high fever, obvious discomfort, or conditions known to be painful.
What is agreed is the need for randomized controlled trials of the long-term effects of repeated use of paracetamol in children. Only then will it be possible to develop evidence-based guidelines for its recommended use.
Pending the results of such research, paracetamol remains the preferred drug to relieve pain and fever in childhood, to be used in accordance with WHO guidelines, which recommend that it should be reserved for children with a high fever (38.5Co or above).
The use of aspirin in young children is contraindicated, owing to the risk of Reye’s syndrome, a rare but serious complication. Paracetamol also remains the preferred drug to relieve pain or fever in children or adults with asthma, because aspirin or other non-steroidal anti-inflammatory drugs may provoke attacks of asthma in susceptible people with this condition.